From Pine Bush, New York, USA:
Recently, I received my nine-year-old son's fasting glucose results. The results were as follows: GAD-65 - high; HbA1c -little high; C-Peptide - normal (low in range); insulin - normal (low in range); and Islet cell AB - normal. The glucose result was low initially (out of normal range); the first hour was normal; and the second hour was low (out of normal range). During previous blood work, his HbA1c was a little high. The slight rise was considered to be associated to the ADHD medication he is taking. My doctor is referring him to endocrinologist. Based on the test results, is it possible that he could have some form of diabetes or is my doctor being cautious?
GAD antibody positive suggests a high risk for developing diabetes. ADHD medications do not cause such antibodies and may cause some hyperglycemia through unknown mechanisms. Generally, there are not good alternatives once someone needs ADHD medications except to be aware of the slightly higher hyperglycemia risks and to avoid high sugar foods and drinks, obesity, etc. The glucose tolerance test results show lower rather than higher sugar levels and this does not make much sense but how he ate for the few days before the test, when the blood was processed, whether or not insulin level were drawn simultaneously etc. are all factors. The A1c does not reflect anything more than average glucose values and so the higher A1c is worrisome. I would agree with your getting an opinion from a pediatric diabetes specialist.
Original posting 14 Jul 2009
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:10:17
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.